Florida, 2023

Flash Flooding and Flood in Florida, August 4 to 7, 2023

August 4 to 7, 2023 · NWS TAE · 24 events in 10 counties and zones

An active summer pattern led to scattered to numerous showers and thunderstorms, some of which produced damaging winds. In addition, heavy rain in a short period of time led to isolated instances of flash flooding in Bay county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An active summer pattern led to scattered to numerous showers and thunderstorms, some of which produced damaging winds. In addition, heavy rain in a short period of time led to isolated instances of flash flooding in Bay county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 4, 2:06 PM EST, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 4, 2:06 PM EST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
306 PM EDT Fri Aug 4 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Saturday)
Issued at 302 PM EDT Fri Aug 4 2023

Convection from this afternoon is likely to be ongoing into the
evening hrs thanks to continued NW flow funneling in upstream MCS
and associated outflow boundaries. The environment should remain
supportive for strong to severe thunderstorms capable of isolated
damaging gusts and heavy rainfall given the seasonable
instability/moisture. Deep-layer shear in excess of 20 kts may also
enable some storm organization into linear clusters to reinforce the
damaging wind threat.

Although a convective lull is possible overnight, some hi-res
guidance suggests another wave of storms push in from the north
(mainly after midnight). This development appears to stem from a
remnant outflow boundary which really aims to spark convection even
further in the late morning through the afternoon hrs, especially
over our FL counties where it could get messy. Although we are not
currently highlighted by a risk for severe weather, an upgrade to a
Marginal (level 1 of 5) cannot be ruled out for damaging wind gusts.
Pockets of heavy rain will be on the table, too.

Looking at temperatures, most folks should be waking up to lows in
the mid 70s away from the immediate coast. Expect another hot/humid
day after the sun comes up. Forecast high temperatures are in the
low 90s with peak heat indices in the 102 to near 108-degree range.
The FL Panhandle may be in contention for a Heat Advisory, but the
high likelihood of convective coverage makes us hesitant to issue
one at this time.

&&

.SHORT TERM...
(Saturday night through Sunday night)
Issued at 302 PM EDT Fri Aug 4 2023

No major changes to the forecast as we remain caught between a ridge
and an upper level trough. This leaves NW flow over the region which
could allow for shortwave troughs to slide  through. Timing is still
uncertain but there's a chance for a round of severe weather or two.
The high temperature and heat index forecast will be dependent on
the upper level ridging trying to sneak in from the west and any
shortwave passage. Currently high temperatures are forecast to be in
the mid 90s. If we're able to get the ridging and delay convection
we could see heat index values peak in the between 103 to 110,
locally higher. This puts us within heat advisory criteria, but
confidence is low.

&&

.LONG TERM...
(Monday through Thursday)
Issued at 302 PM EDT Fri Aug 4 2023

Ensembles show slight troughing to near zonal flow aloft in the
extended. We could see some slight upper level ridging on Monday
which could give us a break in precip chances but increase our
temperatures. Zonal flow then sets up and becomes stagnant. A
frontal system is expected to sag into the region and potentially
stall. Daily chances for showers and thunderstorms will  be
possible, while high temperatures generally hold in the 90s.

&&

.AVIATION...
(18Z TAFS)
Issued at 129 PM EDT Fri Aug 4 2023

Active set of TAFs for this cycle. A relative convective lull at
the time of issuance, but storm development is likely later this
afternoon w/activity lingering into the evening w/some addt'l
convection overnight. Guidance shows lowering cigs during the
early morning hrs, so have acct'd for the potential at DHN/ABY/VLD
for 10-14Z. For tmrw, a second wave of storms move generally from
N to S, followed by seabreeze interactions. Confidence is low on
timing, so future amendments may be necessary.

&&

.MARINE...
Issued at 302 PM EDT Fri Aug 4 2023

High pressure anchored over the Northeast Gulf today into this
weekend. A front approaches from the northwest early next week. West
to southwest winds are expected through the period, ranging from 5
to around 10 knots, occasionally 15 knots. Seas will remain low from
1 to around 2 feet. There is the potential for a line of strong
thunderstorms to move through the waters tonight and possibly again
tomorrow, with locally higher winds and seas. Otherwise, expect
tranquil boating conditions through the period.

&&

.FIRE WEATHER...
Issued at 302 PM EDT Fri Aug 4 2023

Fire weather concerns are expected to remain minimal with a moist
airmass in place and a daily chance of showers and thunderstorms.

&&

.HYDROLOGY...
Issued at 302 PM EDT Fri Aug 4 2023

Daily afternoon thunderstorms through the next week are forecast to
produce around 1.5 to 2 inches of rain along the Florida Panhandle
with lower values expected to the east and north. With a few rounds
of MCS-driven convection possible over the next few days, isolated
higher amounts are possible. There are currently no river flooding
concerns, however, given the moist atmosphere isolated instances of
flash flooding are possible in poor drainage areas.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   76  93  76  94 /  50  80  30  60
Panama City   80  92  78  92 /  50  70  40  60
Dothan        75  93  75  94 /  30  60  20  60
Albany        74  93  75  94 /  40  60  20  50
Valdosta      74  91  74  94 /  50  70  20  50
Cross City    77  92  76  92 /  50  80  50  70
Apalachicola  80  90  78  90 /  40  70  40  60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Camp
SHORT TERM...KR
LONG TERM....KR
AVIATION...IG3
MARINE...Oliver
FIRE WEATHER...DVD
HYDROLOGY...Oliver

In the hours before

Local storm report, Aug 4, 3:44 PM EST, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
444 PM EDT Fri Aug 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Non-Tstm Wnd Gst 3 SW I-75 at Exit 22    30.87N 83.40W
08/04/2023  M46 MPH          Brooks             GA   Mesonet

            Ambient station reported 46 mph wind gust.

&&
Local storm report, Aug 4, 3:45 PM EST, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
445 PM EDT Fri Aug 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Tstm Wnd Gst     3 SW I-75 at Exit 22    30.87N 83.40W
08/04/2023  M46 MPH          Brooks             GA   Mesonet

            Corrects previous non-tstm wnd gst report
            from 3 SW I-75 at Exit 22. Ambient station
            reported 46 mph wind gust.

&&
Local storm report, Aug 4, 4:03 PM EST, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
503 PM EDT Fri Aug 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Tstm Wnd Dmg     3 WNW Morven            30.96N 83.55W
08/04/2023                   Brooks             GA   911 Call Center

            Tree down on Cooper Road. Time estimated by
            radar.

&&
Special weather statement, Aug 4, 4:37 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
537 PM EDT Fri Aug 4 2023

FLZ011-016>019-GAZ155>159-042230-
Gadsden FL-Inland Jefferson FL-Madison FL-Jackson FL-Leon FL-
Brooks GA-Decatur GA-Seminole GA-Grady GA-Thomas GA-
537 PM EDT Fri Aug 4 2023

...Strong thunderstorms will impact portions of east central Jackson,
northern Gadsden, northern Jefferson, northeastern Leon, Madison,
southern Decatur, southern Grady, southern Thomas, southern Brooks
and southern Seminole Counties through 630 PM EDT/530 PM CDT/...

At 536 PM EDT/436 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles north of
Chattahoochee to near Blue Springs. Movement was southeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tallahassee, Monticello, Madison, Quincy, Havana, Bainbridge,
Thomasville, Chattahoochee, Gretna, Greenville, Attapulgus, Lee,
Climax, Alma, Douglas City, Florence, Everett, Jamieson, Pinetta and
Rocky Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3037 8319 3035 8319 3035 8321 3031 8321
      3030 8323 3062 8482 3085 8494 3089 8494
      3092 8498 3087 8429 3067 8339 3064 8336
      3064 8332 3062 8327 3052 8324 3047 8324
      3046 8322 3042 8322 3041 8319 3039 8317
TIME...MOT...LOC 2136Z 315DEG 13KT 3083 8480 3054 8330

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JCW
Special weather statement, Aug 4, 5:16 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
516 PM CDT Fri Aug 4 2023

FLZ008-010-042245-
Central Walton FL-Washington FL-
516 PM CDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of east central Walton
and southwestern Washington Counties through 545 PM CDT...

At 516 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Vernon. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ebro, Bruce, Red Head and Red Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3060 8594 3051 8578 3044 8584 3044 8586
      3042 8587 3041 8588 3041 8590 3046 8601
TIME...MOT...LOC 2216Z 126DEG 1KT 3048 8592

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Aug 4, 5:26 PM EST, 1 minute before
Special Weather Statement
National Weather Service Tallahassee FL
626 PM EDT Fri Aug 4 2023

FLZ016>019-028-029-GAZ156-157-042330-
Inland Taylor FL-Gadsden FL-Inland Jefferson FL-Madison FL-
Lafayette FL-Leon FL-Decatur GA-Grady GA-
626 PM EDT Fri Aug 4 2023

...Strong thunderstorms will impact portions of central Lafayette,
Gadsden, northwestern Jefferson, northern Taylor, Leon, Madison and
southern Decatur Counties through 730 PM EDT...

At 626 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Greensboro to near Dowling Park. Movement
was southeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tallahassee, Woodville, Monticello, Mayo, Florida State University,
Tallahassee Community College, Quincy, Havana, Midway, Madison,
Florida A and M, Perry, Doak Campbell Stadium, Chattahoochee,
Greensboro, Gretna, Greenville, Lee, Lake Bradford and Cody.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2997 8296 3025 8407 3027 8408 3027 8417
      3036 8452 3061 8482 3075 8487 3069 8421
      3055 8397 3049 8324 3042 8322 3039 8317
      3025 8325 3011 8323 3008 8307
TIME...MOT...LOC 2226Z 297DEG 28KT 3063 8471 3021 8317

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JCW

The radar

The Tallahassee radar (KTLH), 50 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 3 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
August 4, 5:27 PM EST
Where
Jefferson County, 0.69 mi N of Lamont
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.380, -83.810

Tree were blown down near Lamont.

Thunderstorm Wind, Jefferson

When
August 4, 5:37 PM EST
Where
Jefferson County, 2.26 mi NE of Thomas City
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.370, -83.940

Tree were blown down.

Thunderstorm Wind, Holmes

When
August 4, 5:02 PM CST
Where
Holmes County, 0.59 mi W of New Hope
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.950, -85.880

A tree was blown down.

Thunderstorm Wind, Walton

When
August 4, 5:08 PM CST
Where
Walton County, 0.91 mi SW of Gaskin
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.960, -86.140

A tree was blown down near 16825 Highway 83.

Thunderstorm Wind, Taylor

When
August 4, 6:13 PM EST
Where
Taylor County, 0.69 mi N of Perry
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.120, -83.580

Multiple trees were blown down across northern Taylor county.

Thunderstorm Wind, Lafayette

When
August 4, 6:15 PM EST
Where
Lafayette County, 3.17 mi NE of Alton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
30.080, -83.090

A tree and a power line were blown down.

Thunderstorm Wind, Holmes

When
August 4, 5:18 PM CST
Where
Holmes County, 4.94 mi ENE of Gritney
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.850, -85.750

A tree was reported down near the Dogwood Lakes area.

Thunderstorm Wind, Wakulla

When
August 4, 6:36 PM EST
Where
Wakulla County, 1.38 mi WSW of Newport
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.180, -84.200

Power outages were caused by downed trees and limbs.

Thunderstorm Wind, Walton

When
August 4, 5:38 PM CST
Where
Walton County, 2.16 mi NNW of Rock Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.620, -86.120

A couple of trees were blown down near Wakulla County Fire Station 2.

Thunderstorm Wind, Taylor

When
August 4, 6:47 PM EST
Where
Taylor County, 0.69 mi N of Salem
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.890, -83.410

Multiple trees were blown down across the county.

Thunderstorm Wind, Walton

When
August 4, 6:25 PM CST
Where
Walton County, 3.28 mi ESE of Freeport
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.470, -86.080

A tree was blown down along Black Creek Blvd and County Highway 3280.

Thunderstorm Wind, Gadsden

When
August 4, 8:40 PM EST
Where
Gadsden County, 2.26 mi SW of Scotland
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.550, -84.460

A tree was blown down near Lanier Road and Smallpond Road.

Thunderstorm Wind, Wakulla

When
August 4, 9:30 PM EST
Where
Wakulla County, 1.19 mi W of Shadeville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.190, -84.320

A tree blew down onto a power line.

Thunderstorm Wind, Walton

When
August 5, 1:16 PM CST
Where
Walton County, 1.38 mi WSW of Santa Rosa Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.370, -86.240

Large tree limbs were blown down.

Thunderstorm Wind, Walton

When
August 5, 1:16 PM CST
Where
Walton County, 0.69 mi S of Turquoise Beach
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.390, -86.310

A tree was blown down near Carson Oaks Lane and Mack Bayou Road.

Flood, Walton

When
August 5, 1:21 PM CST to 2:00 PM CST
Where
Walton County, 2.32 mi SE of Turquoise Beach to 2.48 mi SE of Turquoise Beach
Cause
Heavy Rain
Reported by
Public
Coordinates
30.377, -86.281

Minor flooding was reported along E Hewitt Road.

Flash Flood, Bay

When
August 5, 3:15 PM CST to 3:45 PM CST
Where
Bay County, 0.44 mi N of Biltmore Beach to 0.36 mi SW of Biltmore Beach
Cause
Heavy Rain
Reported by
Public
Coordinates
30.146, -85.751

Thomas Drive going towards St Andrews State Park was completely underwater. The public reported being stranded temporarily at Venture Out due to the flooding. The water was reported to be up to the hips of people walking.

Flash Flood, Bay

When
August 5, 3:15 PM CST to 3:45 PM CST
Where
Bay County, 1.43 mi SSW of (Pfn)panama City Arpt to 1.6 mi NW of Panama City
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
30.180, -85.686

Flooding was reported at 15h St or Highway 98 at Balboa.

Flash Flood, Bay

When
August 5, 3:15 PM CST to 3:45 PM CST
Where
Bay County, 1.51 mi SSW of (Pfn)panama City Arpt to 1.13 mi SSW of (Pfn)panama City Arpt
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
30.180, -85.690

Flooding was reported at W 19th Street at Frankford Ave.

Thunderstorm Wind, Liberty

When
August 6, 2:25 PM EST
Where
Liberty County, 2.07 mi S of Bristol
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.390, -84.980

Around 196 customers lost power due to gusty winds.

Thunderstorm Wind, Wakulla

When
August 6, 4:03 PM EST
Where
Wakulla County, 2.26 mi NE of Buckhorn
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.080, -84.420

Fallen trees and limbs resulted in a power outage near Lawhon Mill Road and Sopchoppy Highway.

Thunderstorm Wind, Leon

When
August 6, 4:11 PM EST
Where
Leon County, 0.69 mi S of Tom Brown Park
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.430, -84.210

A tree was blown don along Rockbrook Ct.

Thunderstorm Wind, Jefferson

When
August 7, 5:45 PM EST
Where
Jefferson County, Monticello
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.540, -83.870

A tree was blown down at 555 East Washington Street.

Thunderstorm Wind, Jefferson

When
August 7, 5:47 PM EST
Where
Jefferson County, 0.6 mi E of Monticello
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
30.540, -83.860

Fallen trees or limbs resulted in a power outage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130910, 1130911, 1130907, 1130908, 1130913, 1130914, 1130909, 1130916, 1130912, 1130917, 1130915, 1130918, 1130919, 1130920, 1130921, 1130906, 1130903, 1130904, 1130905, 1130922, 1130923, 1130924, 1130925, 1130926.